Florida, 2017Tornado and Damaging Winds in Florida, January 6 to 7, 2017
January 6 to 7, 2017 · NWS JAX · 5 events in 3 counties and zones
A surface low pressure system formed in the Gulf of Mexico ahead of an approaching Arctic cold front. Scattered storms moved inland across the Florida Big Bend during the evening of the 6th and continued to track and develop eastward through the night ahead of the surface front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface low pressure system formed in the Gulf of Mexico ahead of an approaching Arctic cold front. Scattered storms moved inland across the Florida Big Bend during the evening of the 6th and continued to track and develop eastward through the night ahead of the surface front. Hail and gusty winds occurred in isolated severe storms overnight.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jan 6, 8:25 PM EST, 35 minutes earlier.
Area forecast discussion, Jan 6, 8:25 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
825 PM EST Fri Jan 6 2017
...Widespread Rain developing with embedded Thunderstorms late
tonight...
...Much Colder late tonight with Freezing temperatures Saturday
and Sunday nights with low wind chills...
.UPDATE...
Forecast on track as pressure falls along the Big Bend region
signal the approach the developing GOMEX low pressure system which
is expected to track across NE FL/JAX then into coastal SE GA
offshore waters by tomorrow morning. So far most of the widespread
rain has pushed into NE FL south of the I-10 corridor with
embedded storms about to impact the I-75 corridor from Live Oak
south to GNV/OCF and this lines up with the latest SPC marginal
risk where not a lot of surface based cape is available but could
still see some strong/marginal severe storms produce some
hail/winds near warning criteria. Otherwise expect widespread rain
to overspread the remainder of the region with a slight chance of
more elevated storms. Rainfall amounts still expected to be
widespread in the 0.50-1.00" range with higher amounts likely in
the convection across NE FL south of the I-10 corridor. Temps
currently in the 50s/60s will slowly fall into the 40s/50s by
morning as the frontal boundary across SE GA slowly pushes towards
the FL/GA border by morning. Saturday...will feature steady to
slowly falling temps from the 40s/50s in the morning to the upper
30s/40s by the afternoon as the low pressure moves up the SE U.S.
coast and cold front gets swept SE of the region and offshore and
this will quickly end the rainfall during the morning hours from
NW to SE and offshore with just a few lingering light showers by
the afternoon close to the NE FL coast. Brisk Northwest winds will
increase to 15-25 mph with gusts to 30-35 mph at times and may be
close to Wind Advisory at times near the coast. This will make it
feel much closer to the 30s throughout the day.
&&
.AVIATION...
Widespread Rain/Embedded Storms impacting GNV first this evening
and will push into JAX Metro TAF sites by 03z time frame and have
added VCTS in those TAF sites while VFR Cigs/Vsbys linger for a
while longer this evening. Otherwise MVFR Cigs/Vsbys expected to
develop area-wide by 06z and with winds less than 10 knots and
SWly jet aloft at 35 knots have added in LLWS since there is
marginal speed shear but at least 90 degrees or more of directional
shear as well. Latest Hi-Res models have wind shift to NW around
the 12z time frame at most TAF sites and lowering of CIGS to
around 800 feet with light rain continuing, then a slow
improvement during the late morning hours to 2000 feet CIGS then
these CIGS should scatter out by 21z as drier air wraps around the
system.
&&
.MARINE...Advisory conditions will develop late tonight over the
offshore waters s-sw winds increase ahead approaching Gulf low
pressure. Gale Watch for offshore zones for Saturday through
Sunday due to frequent gusts to Gale force expected as pressure
gradient tightens and cold air advects across the relatively warm
waters. Advisory conditions will also develop for near shore zones
Saturday through Sunday night.
Rip Currents: Low risk today...becoming Moderate to High this
weekend.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 43 45 26 45 / 90 30 0 0
SSI 49 50 29 45 / 100 60 0 0
JAX 51 53 28 46 / 90 60 0 0
SGJ 58 61 33 46 / 80 70 10 0
GNV 53 56 27 48 / 90 60 0 0
OCF 58 61 29 51 / 90 70 0 0
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Hard Freeze Watch from Saturday evening through Sunday morning
for Baker-Columbia-Hamilton-Inland Nassau-Suwannee-Union.
Freeze Watch from late Saturday night through Sunday morning for
Alachua-Bradford-Clay-Coastal Duval-Coastal Nassau-Flagler-
Gilchrist-Inland Duval-Marion-Putnam-St. Johns.
GA...Hard Freeze Watch from Saturday evening through Sunday morning
for Appling-Atkinson-Bacon-Brantley-Charlton-Clinch-Coffee-
Echols-Inland Camden-Inland Glynn-Jeff Davis-Pierce-Ware-
Wayne.
Freeze Watch from late Saturday night through Sunday morning for
Coastal Camden-Coastal Glynn.
AM...Gale Watch from 7 AM EST Saturday through Sunday afternoon for
Waters from Altamaha Sound GA to Fernandina Beach FL from
20 to 60 NM-Waters from Fernandina Beach to St. Augustine
FL from 20 to 60 NM-Waters from St. Augustine to Flagler
Beach FL from 20 to 60 NM.
Small Craft Advisory from 1 AM to 7 AM EST Saturday for Waters
from Altamaha Sound GA to Fernandina Beach FL from 20 to 60
NM-Waters from Fernandina Beach to St. Augustine FL from 20
to 60 NM-Waters from St. Augustine to Flagler Beach FL from
20 to 60 NM.
Small Craft Advisory from 7 AM Saturday to 4 AM EST Monday for
Coastal waters from Altamaha Sound to Fernandina Beach FL
out 20 NM-Coastal waters from Fernandina Beach to St.
Augustine FL out 20 NM-Coastal waters from St. Augustine to
Flagler Beach FL out 20 NM.
&&
Hess/Nelson/GuilletHazardous weather outlook, Jan 6, 2:55 PM EST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
255 PM EST FRI JAN 6 2017
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-071200-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
255 PM EST FRI JAN 6 2017
...HARD FREEZE AND FREEZE WATCH SATURDAY NIGHT...
...GALE WATCH FOR THE OFFSHORE COASTAL WATERS SATURDAY THROUGH
SUNDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TONIGHT...
WIDESPREAD RAIN WITH A FEW EMBEDDED THUNDERSTORMS ARE EXPECTED
TO DEVELOP TONIGHT. STRONG STORMS...WITH HAIL AND STRONG AND GUSTY
WINDS...ARE POSSIBLE NEAR AND WEST OF THE I-75 CORRIDOR OF NORTHEAST
FLORIDA AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
A HARD FREEZE IS EXPECTED ACROSS INLAND LOCATIONS SATURDAY AND SUNDAY
NIGHT...WITH A LIGHT FREEZE CLOSER TO THE COAST AND SOUTH OF I-10.
WIND CHILL INDICES WILL BE IN THE UPPER TEENS AND LOWER 20S AND
ADVISORIES MAY BE NEEDED.
AN ARCTIC FRONT WILL SWEEP ACROSS THE WATERS EARLY SATURDAY PRODUCING
STRONG NORTH TO NORTHWEST WINDS. A GALE WATCH IS IN EFFECT FOR THE
OFFSHORE WATERS BEGINNING SATURDAY AND A SMALL CRAFT ADVISORY
IN EFFECT FOR THE NEAR SHORE WATERS.
AN ELEVATED RISK OF RIP CURRENTS IS EXPECTED THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, Jan 6, 8:13 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
813 PM EST FRI JAN 6 2017
FLZ035-070145-
Gilchrist FL-
813 PM EST FRI JAN 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GILCHRIST COUNTY UNTIL
845 PM EST...
At 812 PM EST, Doppler radar was tracking a strong thunderstorm near
Manattee Road, or 8 miles northwest of Chiefland, moving northeast at
30 mph.
Nickel size...Excessive cloud-to-ground lightning and Wind gusts of
45 to 55 mph can be expected along with possible minor damage.
Locations impacted include...
Trenton, Bell and Fanning Springs.
LAT...LON 2963 8297 2964 8296 2967 8296 2977 8288
2965 8265 2963 8266 2958 8276 2958 8286
2959 8286 2959 8294 2958 8295 2961 8297
TIME...MOT...LOC 0112Z 227DEG 26KT 2955 8298
NELSONSpecial weather statement, Jan 6, 8:23 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
823 PM EST FRI JAN 6 2017
FLZ021-022-070215-
Columbia FL-Suwannee FL-
823 PM EST FRI JAN 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLUMBIA AND
SOUTHERN SUWANNEE COUNTIES UNTIL 915 PM EST...
At 823 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from Mayo to 6 miles northwest of Bell. Movement was
northeast at 45 mph.
Nickel size...Excessive cloud-to-ground lightning and Wind gusts of
45 to 55 mph can be expected along with possible minor damage.
Locations impacted include...
Ichetucknee Spring, Columbia, Obrien, Mcalpin, Branford, Hildreth and
Grady.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3028 8303 3005 8259 2993 8278 2994 8279
2991 8283 2991 8286 2988 8289 2990 8290
2989 8292 2995 8293 2996 8295 2999 8296
3001 8298 3001 8300 3003 8301 3008 8307
3009 8311 3011 8312 3010 8314 3011 8315
TIME...MOT...LOC 0123Z 231DEG 41KT 3003 8320 2980 8297
NELSONSpecial weather statement, Jan 6, 8:47 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
847 PM EST FRI JAN 6 2017
FLZ020>023-070215-
Baker FL-Columbia FL-Hamilton FL-Suwannee FL-
847 PM EST FRI JAN 6 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLUMBIA...SOUTHWESTERN
BAKER...EAST CENTRAL SUWANNEE AND SOUTHEASTERN HAMILTON COUNTIES
UNTIL 915 PM EST...
At 847 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Live Oak to near Columbia. Movement was
northeast at 45 mph.
Nickel size...Excessive cloud-to-ground lightning and Wind gusts of
45 to 55 mph can be expected along with possible minor damage.
Locations impacted include...
Lake City, White Springs, Columbia, Wellborn, Five Points, Watertown,
Lulu, Winfield, Olustee and Suwannee Valley.
LAT...LON 3046 8267 3021 8230 3014 8240 3014 8246
3010 8246 3008 8251 3006 8253 3004 8254
3000 8259 3022 8298
TIME...MOT...LOC 0147Z 237DEG 41KT 3023 8293 3006 8263
NELSONThunderstorm Wind, Columbia
- When
- January 6, 9:00 PM EST
- Where
- Columbia County, 2.39 mi SSW of Winfield
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 30.240, -82.700
A tree was blown down on home on NW Moore Road. The time of damage was based on radar. The cost of damage was estimated for inclusion of the event in Storm Data.
Thunderstorm Wind, Columbia
- When
- January 6, 9:00 PM EST
- Where
- Columbia County, 2.26 mi SW of Winfield
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 30.250, -82.710
Trees and power lines were blown down along the Interstate 10 corridor from mile marker 298 to mile marker 301, which was just east of the I-10/I-75 interchange and near the U.S. Highway 441 exit off of interstate 10. Time of damage was based on radar imagery. The cost of damage was unknown but estimated for the event to be included in Storm Data.
Tornado, Suwannee
- When
- January 7, 1:30 AM EST to 1:32 AM EST
- Where
- Suwannee County, 2.54 mi SW of Live Oak Suwane Arpt to 2.33 mi SW of Live Oak Suwane Arpt
- Rating
- EF0
- Path length
- 0.24 mi
- Path width
- 50 yd
- Reported by
- Emergency Manager
- Coordinates
- 30.274, -83.051
Storm survey by county EM team indicated a brief EF0 tornado that touchdown near the intersection of 96th Place and 147th Road, with damage extending east along 96th Place before the circulation dissipated. Max winds were estimated near 80 mph. Several properties had damage including roof damage, extensive tree damage and other structural damage.
Thunderstorm Wind, Suwannee
- When
- January 7, 1:45 AM EST
- Where
- Suwannee County, 2.74 mi SW of Live Oak Suwane Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.270, -83.050
Large trees were uprooted near County Road 136 and 96th Place. Some trees fell on cars and homes. The time of damage was based on radar.
Thunderstorm Wind, Marion
- When
- January 7, 2:30 AM EST
- Where
- Marion County, 0.69 mi S of Silver Spgs Airpark
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 29.210, -82.070
A large pine tree fell and damaged a garage on NE 49th Avenue in Ocala. The time of damage was based on radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Debris Flows in California, January 6 to 12, 20171 death · $14 million · EF0 · 68 events
- Heavy Snow and High Wind in California, January 6 to 11, 2017$37 million · 63 kt wind · 20 events
- Winter Storm and Extreme Cold in North Carolina, January 6 to 9, 20171 death · 10 events
- Sleet and Winter Weather in Mississippi, January 6, 2017$2.1 million · 27 events
- Sleet in Louisiana, January 6, 2017$300,000 · 5 events
- Winter Weather in Arkansas, January 6, 201744 events
- Winter Storm and Winter Weather in Georgia, January 6 to 7, 201736 events
- Heavy Snow in Tennessee, January 6 to 7, 201736 events
- Heavy Snow in Virginia, January 6 to 7, 201735 events
- Winter Storm and Winter Weather in North Carolina, January 6 to 7, 201731 events
- High Wind in Alaska, January 6 to 9, 2017$40,000 · 87 kt wind · 2 events
- Winter Weather in Tennessee, January 6, 201727 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 668716, 668719, 668715, 668724, 668725.